Texas, 2020

Flash Flooding and Flooding in Texas, June 19 to 23, 2020

June 19 to 23, 2020 · NWS FWD · 19 events in 7 counties and zones

Thunderstorms which developed each afternoon along a stationary front in the Plains organized into complexes of storms while diving south of the Red River each night. Instances of wind damage and flooding occurred in a few cases.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Thunderstorms which developed each afternoon along a stationary front in the Plains organized into complexes of storms while diving south of the Red River each night. Instances of wind damage and flooding occurred in a few cases.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jun 19, 12:51 PM CST, 5 hours 52 minutes earlier.

Area forecast discussion, Jun 19, 12:51 PM CST, 5 hours 52 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
151 PM CDT Fri Jun 19 2020

.SHORT TERM... /Issued 132 PM CDT Fri Jun 19 2020/
/Through Saturday Afternoon/

Abundant moisture has now worked its way into North and Central
Texas, evident by GOES-16 derived PWAT values. West of I-35, PW
values range from around 1.5-1.7”, with slightly lower amounts
east of I-35. A strong low-level jet was in place earlier today,
allowing for a complex of storms to gradually build southward.
This complex of storms is expected to continue to back-build
through the afternoon hours, potentially impacting the
northwestern counties of North Texas. There remains uncertainty
just how far south storms will back-build given models have been
struggling to correctly depict the ongoing convection. This is
likely due to the weakening of the low-level jet reducing the
amount of ascent and moisture moving atop the remnant outflow
boundary.

Given the thermodynamic environment and mesoscale features in
place just northwest of our region, additional thunderstorms are
expected to develop as we approach peak-heating. This is likely to
reinvigorate the outflow boundary, potentially pushing it farther
south into northwestern portions of North Texas. Instability will
likely be around 2500 J/kg, with about 20 kts of effective bulk
shear. A strong storm or two can’t be ruled out, with small hail
and strong winds the main threats this afternoon.

For tonight, we’ll  have to watch the dryline convection expected
to become linear as it moves eastward. Given the best kinematics
are expected to stay west of I-35, as the line approaches the I-35
corridor, a gradual weakening is expected. The main hazard
overnight will be strong winds and lightning. Storms are expected
to gradually dissipate during the early Saturday morning hours.

A rather unstable  atmosphere will remain in place on Saturday as
another weak shortwave moves across the region. Currently,
guidance is suggesting another round of showers and storms moving
across the Red River Valley in the afternoon. Therefore,
precipitation will be advertised in the aforementioned area.
Elsewhere, confidence in precipitation remains too low to add to
the forecast. High temperatures both today and tomorrow will be
mostly in the lower 90s, with a few isolated spots remaining in
the upper 80s.

Hernandez

&&

.LONG TERM... /NEW/
/Saturday night onward/

The long-term period will be more active compared to the last
seven days. The 500 mb pattern this morning is characterized by a
deep trough over the western CONUS with a ridge stretched across
the interior CONUS. This trough will make its way into the central
CONUS over the next couple of days, bringing a northwest flow
pattern into North and Central Texas. These northwest flow
regimes often bring increased thunderstorm chances in the form of
nocturnal convective complexes that originate on the High Plains
of Colorado, Kansas, and Oklahoma, and make their way southeast
towards North Texas. While these patterns typically pose little in
the way of a significant severe threat, a low severe threat (in
the form of damaging winds) is still possible, as is locally heavy
rainfall. Spatially, North Texas, especially close to the Red
River, is the favored area for the highest thunderstorm chances
and rainfall accumulations during these patterns.

The first such convective complex looks to come Saturday night
into early Sunday morning. Most of the model guidance, except for
the NAM, keeps this complex up in Oklahoma or very near the Red
River. The NAM brings the complex through the Metroplex, but
appears to be an outlier for now. Sunday afternoon, we may see
some diurnally-driven convection east of I-45. This is another
theme in these northwest flow patterns: we can sometimes get
diurnally-driven convection near remnant outflow boundaries as
the larger nocturnal convective complexes dissipate during the
morning hours. Trying to determine where these outflow boundaries
will set up is difficult to do more than several hours out --
forget several days out. Nevertheless, with this first round on
Sunday, higher PoPs would be favored towards the east.

The next round of thunderstorms looks to come late Tuesday. The
GFS and ECMWF both show QPF across much of North Texas during this
timeframe, but vary on the exact timing. Right now, have painted
chance PoPs across much of the region, but these will likely need
to be increased as confidence improves on the timing/position of
the most widespread precipitation. Likely PoPs have already been
included in our northeastern counties where confidence is the
highest. Some areas could pick up half an inch of rain or more
with this round. It is also worth mentioning that because of the
thunderstorms and trailing cloud cover, we are likely to see below
normal temperatures. The GFS MOS actually has highs in the low
80s on Tuesday. This would be wonderful for late June, but is on
the cooler end of the guidance. Still, highs will probably stay in
the 80s for many locations.

Wednesday should see another round of diurnally-driven convection
near a remnant outflow boundary which will likely be somewhere
east of I-45. Again, forecasting the position of this boundary and
the resultant convection is very difficult. The good news is, this
type of convection does not typically result in an all-day
washout. Be prepared for some rain and lightning, but it should
not last long at any particular location. Towards the end of the
week, the northwest flow will weaken somewhat, but with the ridge
remaining displaced to the southwest and atmospheric moisture
remaining elevated, we should see continued chances for afternoon
showers/thunderstorms across parts of the area.

Godwin

&&

.AVIATION... /Issued 132 PM CDT Fri Jun 19 2020/
/18 TAFs/

VFR is currently ongoing across the region as southerly breezy
winds persist. There is a complex of thunderstorms currently
impacting Central OK and northwestern TX. This complex is expected
to attempt to build southward, potentially impacting the Bowie
corner post later this afternoon. At this time, thunderstorm
probability remains low given storms are expected to weaken before
reaching the Dallas/Fort Worth Metroplex.

Our attention will then turn to the west, across the Texas
Panhandle, as another line of storms develops. This convection is
expected to migrate eastward through the afternoon/evening,
reaching the Dallas/Fort Worth Metroplex by around 06Z. A TEMPO
group has been added as confidence in thunderstorm probability has
increased. A brief wind shift will be possible as the storms move
across, but should return to southerly winds shortly after.

An MVFR deck will build northward out of the coastal region
through the night, likely impacting KACT early Saturday morning.
Southerly winds will remain in place through the night and into
tomorrow morning. As mixing of the lower levels occurs, cig
heights are expected to gradually increase and scatter out. For
Waco, VFR looks likely once again tomorrow afternoon.

Hernandez

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    74  93  76  94  77 /  30  10  20  20  10
Waco                74  91  74  95  74 /  20  10  10  10  10
Paris               71  89  73  90  74 /   5  20  30  40  10
Denton              72  92  75  93  76 /  40  20  30  20  10
McKinney            74  92  75  93  76 /  30  20  20  30  10
Dallas              75  93  77  95  78 /  30  10  20  20  10
Terrell             73  91  73  93  74 /  20  10  20  30  10
Corsicana           73  90  75  93  75 /   5  10  10  20  10
Temple              73  92  73  94  74 /  10  10   5  20  10
Mineral Wells       72  91  72  94  73 /  40  10  20  10  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

37/8
Hazardous weather outlook, Jun 19, 12:52 PM CST, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
152 PM CDT Fri Jun 19 2020

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-201215-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
152 PM CDT Fri Jun 19 2020

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
There is a potential for a few strong storms to impact portions of
North Texas later this afternoon through tonight. Small hail and
strong winds can't be ruled out. Storms will weaken as they approach
the I-35 corridor.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Additional thunderstorms are possible in North Texas on Saturday, and
another complex may move towards the area Saturday night. This
complex may produce strong to marginally severe storms for areas
north of I-20. There will be a chance for thunderstorms each day
through next week, especially for areas east of I-35. Heavy rain will
be possible towards the middle of next week, though there is
considerable uncertainty in exact details at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 19, 6:41 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
741 PM CDT Fri Jun 19 2020

TXZ102-103-117>119-200130-
Parker TX-Denton TX-Tarrant TX-Dallas TX-Wise TX-
741 PM CDT Fri Jun 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WISE...DENTON...EASTERN
PARKER...NORTHERN TARRANT AND NORTHWESTERN DALLAS COUNTIES UNTIL 830
PM CDT...

At 740 PM CDT, Doppler radar was tracking a line of strong
thunderstorms from Springtown to Sanger, moving southeast at 20 mph.

Wind gusts to 55 mph will be possible with this storm.

 Locations impacted include...
Fort Worth, Arlington, Plano, Irving, Grand Prairie, Carrollton,
Frisco, Denton, Lewisville, Flower Mound, Euless, Bedford, Grapevine,
Haltom City, Keller, Coppell, Hurst, The Colony, Farmers Branch and
Southlake.

LAT...LON 3299 9684 3278 9703 3264 9782 3307 9784
      3341 9684
TIME...MOT...LOC 0040Z 312DEG 19KT 3308 9718

Dunn

The radar

The Dallas/Ft Worth radar (KFWS), 70 km away, was scanning. The volume nearest the first event began at 00:42 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 6 lightning, 3 flood, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Denton

When
June 19, 6:43 PM CST
Where
Denton County, Denton Muni Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
33.200, -97.200

A 62 MPH wind gust was reported by the Automated Surface Observation System at Denton, TX.

Thunderstorm Wind, Tarrant

When
June 19, 7:28 PM CST
Where
Tarrant County, 1.87 mi ENE of Haslet
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
32.980, -97.320

A 59 MPH wind gust was reported by the Automated Surface Observation System at Fort Worth Alliance Airport.

Thunderstorm Wind, Dallas

When
June 19, 7:30 PM CST
Where
Dallas County, 0.9 mi SE of (Dfw)dallas-Ft Worth
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
32.890, -97.020

A 58 MPH wind gust was reported by the Automated Surface Observation System at Dallas-Fort Worth International Airport.

Thunderstorm Wind, Tarrant

When
June 19, 7:43 PM CST
Where
Tarrant County, (Dfw)dallas-Ft Worth
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
32.900, -97.030

A 63 MPH wind gust was reported by the Automated Surface Observation System at Dallas-Fort Worth International Airport. Trees were reported down just outside the airport property on Bedford Road in Bedford.

Thunderstorm Wind, Grayson

When
June 19, 7:53 PM CST
Where
Grayson County, 1.41 mi SSW of Ellsworth
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.680, -96.585

The weather station at KXII reported 60 mph winds.

Flood, Tarrant

When
June 20, 2:00 AM CST to 3:00 AM CST
Where
Tarrant County, 0.58 mi E of Everman to 1.71 mi SE of Everman
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
32.630, -97.270

Emergency management reported that a high water rescue was conducted near the 900 block of East Enon Avenue in the city of Everman, TX.

Flood, Dallas

When
June 20, 3:42 AM CST to 6:00 AM CST
Where
Dallas County, 2.7 mi WNW of Dallas to 3 mi NW of Dallas
Cause
Heavy Rain
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
32.790, -96.820

Broadcast media showed pictures of vehicles mostly submerged beneath the Interstate 35 East overpass at Hi Line Drive and Victory Avenue in the city of Dallas, TX.

Thunderstorm Wind, Denton

When
June 21, 6:36 AM CST
Where
Denton County, 0.9 mi NE of Stony
Measured
50 kt (58 mph) measured gust
Reported by
Amateur Radio
Coordinates
33.240, -97.360

Amateur radio measured a 58 MPH wind gust near the intersection of Highway 380 and Jackson Road.

Flood, Denton

When
June 23, 4:29 AM CST to 11:00 AM CST
Where
Denton County, 3.01 mi SE of Bartonville to 2 mi SE of Bartonville
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
33.054, -97.088

Three flooded locations were reported in Flower Mound: Bridlewood at W. Windsor, Hwy 377 at 1171, and Lusk Lane near Kings Road. On Lusk Lane, at least one car was pushed to the side of the road and the driver was stranded. The water over the bridge was about 1 foot deep.

Thunderstorm Wind, Hood

When
June 23, 4:45 AM CST
Where
Hood County, 1.49 mi NNE of Mambrino
Measured
48 kt (55 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.399, -97.739

A resident in Granbury reported trees down and the metal roof torn off a shed.

Lightning, Denton

When
June 23, 5:00 AM CST
Where
Denton County, 2.24 mi NNE of Bartonville
Property damage
$150,000
Reported by
Newspaper
Coordinates
33.109, -97.114

A local newspaper reported a house in the 1500 block of Haverford Lane in Lantana was lost to a fire caused by lightning.

Lightning, Denton

When
June 23, 5:00 AM CST
Where
Denton County, 1.14 mi N of Bartonville
Property damage
$100,000
Reported by
Newspaper
Coordinates
33.096, -97.126

A local newspaper reported a house in the 8500 block of Canyon Crossing in Lantana was damaged by a fire caused by lightning.

Lightning, Denton

When
June 23, 5:00 AM CST
Where
Denton County, 0.85 mi SSE of Bartonville
Property damage
$50,000
Reported by
Newspaper
Coordinates
33.068, -97.125

A local newspaper reported a house in the 500 block of Wolf Run in Bartonville was damaged by a fire caused by lightning.

Lightning, Denton

When
June 23, 5:00 AM CST
Where
Denton County, 2.41 mi NE of Justin
Property damage
$50,000
Reported by
Newspaper
Coordinates
33.107, -97.273

A local newspaper reported a house in the 7700 Block of Willow Ridge Drive in Northlake was damaged by a fire caused by lightning.

Thunderstorm Wind, Tarrant

When
June 23, 5:06 AM CST
Where
Tarrant County, 0.69 mi N of Pantego
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
32.730, -97.150

A public report indicated garage doors damaged, fences blown down and minor roof damage.

Lightning, Denton

When
June 23, 5:30 AM CST
Where
Denton County, 3.36 mi SE of Bartonville
Property damage
$250,000
Reported by
Newspaper
Coordinates
33.050, -97.085

A local newspaper reported a home in the 3500 block of Gallop Court in Flower Mound was destroyed by fire caused by a lightning strike.

Flash Flood, Denton

When
June 23, 5:40 AM CST to 6:40 AM CST
Where
Denton County, 0.78 mi SSE of Bartonville to 1.2 mi S of Bartonville
Cause
Heavy Rain
Property damage
$45,000
Reported by
Emergency Manager
Coordinates
33.070, -97.124

Emergency management reported one vehicle stuck in high water and another swept off of the road in the city of Double Oak, TX.

Flash Flood, Wise

When
June 23, 5:51 AM CST to 6:30 AM CST
Where
Wise County, 0.04 mi SE of Boyd to 0.6 mi SSW of Boyd
Cause
Heavy Rain
Reported by
Public
Coordinates
33.080, -97.579

A public report indicated Highway 114 just west of the city of Boyd was under water.

Lightning, Collin

When
June 23, 6:45 AM CST
Where
Collin County, 2.1 mi NW of Frisco
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
33.174, -96.852

Lightning started a house fire on Siena Drive in Frisco. There was extensive damage to the attic and a 2nd floor bedroom.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904299, 904321, 904322, 904324, 904948, 904779, 904758, 904325, 904946, 904945, 904780, 904781, 904782, 904783, 904575, 904784, 904777, 904778, 904942.